HIV Pharmacist's Impact on Inpatient Antiretroviral Errors.
HIV Med. 2016 Apr 1;
Authors: Liedtke MD, Tomlin CR, Skrepnek GH, Farmer KC, Johnson PN, Rathbun RC
OBJECTIVES: Transitions in care between out-patient and in-patient settings provide ample opportunity for medication errors to occur in HIV-infected patients. The purpose of this study was to examine the effectiveness of an HIV pharmacist monitoring service in decreasing antiretroviral medication errors in a large south central teaching hospital in the USA.
METHODS: A retrospective, observational study was conducted to examine the frequency of antiretroviral medication errors in HIV-seropositive patients with hospital admissions between 1 September 2011 and 30 September 2013 at a single tertiary care centre in Oklahoma. Patient assignment to the 12-month pre-intervention and intervention study periods was determined by admission date. Demographic, laboratory, and in-patient medication data were collected. Bivariate analyses were conducted using χ(2) analysis with the Yates correction factor for continuity to examine frequencies in specific antiretroviral classes and error categories. A multivariable Poisson regression was employed to examine the frequency of medication errors before and after initiation of the pharmacist service.
RESULTS: Medication errors were examined in a total of 330 patient admissions during the 2-year study period. A multivariable-adjusted decrease of 73.9% in the number of errors was observed between the pre-intervention and intervention periods (P < 0.001). Patients on protease inhibitor regimens or with impaired renal function had 2.6-fold and 2.8-fold higher numbers of errors, respectively (P < 0.001).
CONCLUSIONS: HIV pharmacist monitoring can decrease medication errors in HIV-infected patients as they transition between out-patient and in-patient care. Patients receiving protease inhibitor-based therapy or with renal insufficiency are at higher risk for medication errors upon admission.
PMID: 27038405 [PubMed - as supplied by publisher]